A 59-year-old lady presented with 2 days of increasing confusion, hallucinations and drowsiness. Her family reported lethargy, weight gain and changing appearance over several months.
On examination she was profoundly hypothyroid with typical coarsened facial features and dry skin. She had pulsus paradoxus, BP 120/70mmHg and Glasgow coma scale was 11/15. She was transferred to our care.
Free thyroxine was <3.0pmol/L and TSH 30.8mu/L. Arterial blood gas revealed hypoventilation with pH 7.258, pO2 8.87kPa and pCO2 10.6kPa. Anti-thyroid peroxidase antibodies were positive at 911. ECG demonstrated low voltage complexes and echocardiogram revealed a pericardial effusion. She was treated with intravenous triiodothyronine (5 micrograms per litre, QID) and hydrocortisone (100mg, TID), oral thyroxine (200 micrograms, mane), gentle rewarming and closely observed.
She improved clinically over three days but then became suddenly drowsy and hypotensive with hypoventilation leading rapidly to a respiratory arrest. She was intubated and ventilated. 1680ml of straw-coloured pericardial fluid was aspirated. This was an exudate with no bacterial growth on culture. She rapidly improved and made a full recovery.
Two conclusions are emphasised. Occult hypothyroidism must be identified and treated otherwise coma can ensue. Pre-coma and coma are rare but when they occur should be treated urgently with intravenous triiodothyronine, hydrocortisone and rewarming. A precipitating factor for myxoedema coma should be sought, in this case a pericardial effusion, an uncommon but recognised complication of hypothyroidism. Active management of the pericardial effusion with drainage was required, although in retrospect it might have been wiser to proceed to earlier intervention.